Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 122, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Nov 5, 2017, 12:05 PM EST for 6 counties in Ohio. It was in force for 40 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2017, 12:05 PM EST (17:05 UTC)
- Expired
- Nov 5, 2017, 12:45 PM EST
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 115 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 12:15 PM EST | TSTM WND DMG | Archbold, OH | ROOF OFF BUILDING NEAR CR24 AND MECHANIC STREET. |
| Nov 5, 12:25 PM EST | TSTM WND DMG | 1 Nnw Napoleon, OH | LARGE ROAD SIGN KNOCKED DOWN ALONG US 24. |
| Nov 5, 12:30 PM EST | TSTM WND DMG | 1 Ese Wauseon, OH | DAMAGE TO THE GRANDSTAND OF THE HIGH SCHOOL FOOTBALL FIELD. |
| Nov 5, 12:30 PM EST | TSTM WND DMG | 1 Nw Archbold, OH | ROOF DAMAGE AND DEBRIS ON ROADWAYS REPORTED ON CR 24, AND MECHANIC ST. |
| Nov 5, 12:45 PM EST | TSTM WND DMG | 3 Wnw Elery, OH | TREE DOWN ACROSS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603
WUUS53 KIWX 051705
SVRIWX
OHC039-051-069-125-137-171-051745-
/O.NEW.KIWX.SV.W.0122.171105T1705Z-171105T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1205 PM EST SUN NOV 5 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northern Putnam County in west central Ohio...
Eastern Defiance County in northwestern Ohio...
Northeastern Paulding County in west central Ohio...
Henry County in northwestern Ohio...
Fulton County in northwestern Ohio...
Eastern Williams County in northwestern Ohio...
* Until 1245 PM EST
* At 1205 PM EST, severe thunderstorms were located along a line
extending from near Fayette to near Archbold to near Paulding,
moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Defiance, Napoleon, Wauseon, Archbold, Swanton, Paulding, Delta,
Leipsic, Deshler, West Unity, Stryker, Fayette, Liberty Center,
Continental, Holgate, Mcclure, Oakwood, Metamora, Hamler and Lyons.
This includes Interstate 80 in Ohio between mile markers 19 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4110 8465 4142 8440 4170 8447 4172 8388
4109 8388
TIME...MOT...LOC 1705Z 262DEG 44KT 4167 8438 4143 8432 4113 8454
HAIL...<.75IN
WIND...70MPH
$$
FISHER1 follow-up statement
668
WWUS53 KIWX 051740
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1240 PM EST SUN NOV 5 2017
OHC039-125-171-051749-
/O.CAN.KIWX.SV.W.0122.000000T0000Z-171105T1745Z/
Defiance OH-Paulding OH-Williams OH-
1240 PM EST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DEFIANCE...
NORTHEASTERN PAULDING AND EASTERN WILLIAMS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM EST for west central
Ohio.
LAT...LON 4111 8425 4143 8406 4171 8411 4172 8388
4113 8388
TIME...MOT...LOC 1739Z 262DEG 44KT 4172 8385 4148 8379 4119 8401
$$
OHC051-069-137-051745-
/O.CON.KIWX.SV.W.0122.000000T0000Z-171105T1745Z/
Putnam OH-Henry OH-Fulton OH-
1240 PM EST SUN NOV 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EST
FOR NORTHEASTERN PUTNAM...HENRY AND EASTERN FULTON COUNTIES...
At 1239 PM EST, severe thunderstorms were located along a line
extending from near Ottawa Lake to near Whitehouse to near Deshler,
moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Swanton, Delta, Leipsic, Deshler, Liberty Center, Holgate, Mcclure,
Metamora, Hamler, Lyons, Texas, Malinta, Belmore, New Bavaria,
Grelton, Seward, Assumption, Colton, Wisterman and Prentiss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 700 PM EST for west central
Ohio.
LAT...LON 4111 8425 4143 8406 4171 8411 4172 8388
4113 8388
TIME...MOT...LOC 1739Z 262DEG 44KT 4172 8385 4148 8379 4119 8401
HAIL...<.75IN
WIND...70MPH
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 10:07 AM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Nov 5, 10:07 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1007 AM EST Sun Nov 5 2017
.SYNOPSIS...
Issued at 640 AM EDT Sun Nov 5 2017
A stalled warm front over the area this morning was responsible
for areas of dense fog and drizzle. Low pressure and an
associated cold front, will move through the region today and
early tonight bringing showers and thunderstorms to the entire
area. Severe weather and heavy rainfall remain a possibility,
especially south of a Monticello to Columbia City to Ottawa line.
Highs today will range from near 55 near Lake Michigan to the
lower 70s near Lima.
&&
.UPDATE...
Issued at 1006 AM EST Sun Nov 5 2017
2 areas of convection underway with one oriented west to east
which is working north along the warm front with occasional
rotation and stronger updraft development, but no severe weather
thus far. The other band from Plymouth to Mount Vernon IL was
well rooted in the warm sector moving rapidly ENE. Mid 60
dewpoints were streaming rapidly north and have made it already
to the US 30 corridor. Warm front may have been pushed NW somewhat
with approaching convection but still resides somewhere from
Goshen to Knox. Isolated severe will be possible with these cells
with local marginal severe hail and gusty winds.
HRRR shows a messy setup with convection continue to expand over
the next several hours. Impacts on the area with regards to severe
potential this afternoon remain uncertain, but given better
dynamics move in later, threat should still exist for parts of the
area.
Last but not least, dense fog advisory extended through 16Z with
low vsbys holding on across the north. Some signs of improvement
noted which should allow it to expire. Marine dense fog advisory
also issues through 18Z.
&&
.SHORT TERM...(Today and Tonight)
Issued at 403 AM EST Sun Nov 5 2017
Issued a dense fog advisory earlier for areas northwest of the
initial warm front. The dense fog was persistent near the
Michigan and Indiana border with visibilities around one quarter
of a mile and occasionally lower. The visibilities will be slow to
recover over areas northwest of the front, with the dense fog
lingering well into the morning. For later today, have issued a
Flash Flood Watch for areas along and south of a line from
Monticello to Warsaw to Wauseon. Please see the Hydrology
discussion below for more information.
As far as severe storms, the best chance for large hail and
damaging winds is also over the same area as the flash flood
watch. Upper level support in the left exit region of a 110 knot
upper level jet will translate over the existing warm front and
provide plenty of lift for storms. Very large low level shear and
modest CAPE values from Marion to Lima by late afternoon are
likely to cause some storms to become severe. Given the proximity
of the front, low LCLs and the high amount of shear, tornadic
potential is certainly possible.
&&
.LONG TERM...(Monday through Saturday)
Issued at 420 AM EST Sun Nov 5 2017
Following tonights episode of strong to severe storms, a tranquil
period is ahead with cool and dry conditions through Friday as an
upper level trof amplifies over the area. Highs will only be in
the 40s to around 50 with lows in the mid 20s to around 30 most
nights. The ECMWF appears too cold with lows in the lower 20s
Saturday morning. Have kept a low chance for precipitation
Saturday, although it appears chances for rain are better later
in the weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 635 AM EST Sun Nov 5 2017
Dense fog was northwest of a front that had become stationary
early this morning. SBN was in this sector where the visibility
has been 1/4 mile for 9 hours except for a short break. Conditions
were a little better at FWA which was south of the front. The
front will eventually start moving southeast as a cold front later
today. Showers and storms are likely in the interim at both
sites. Conditions should start to improve by late tonight with VFR
conditions possible by daybreak at SBN.
&&
.HYDROLOGY...
Issued at 332 AM EST Sun Nov 5 2017
Several factors are expected to come together to enhance the flood
risk over areas along and south of a line from Monticello to
Warsaw to Wauseon. Precipitable water values will soar to near
1.75 inches and resemble more of a typical summer airmass than
one deep into the fall. The initial warm front had moved north
with showers and a few storms already developing early this
morning. Plenty of upper level just support will translate over
the area and enhance the heavy rain potential. After coordinating
with neighboring offices, have issued a flash flood watch for this
afternoon and tonight as these factors come together.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 11 AM EST /10 AM CST/ this morning for
INZ003>007.
Flash Flood Watch through late tonight for INZ008-009-016>018-
020-022>027-032>034.
MI...Dense Fog Advisory until 11 AM EST this morning for MIZ077>081.
OH...Dense Fog Advisory until 11 AM EST this morning for OHZ001-002.
Flash Flood Watch through late tonight for OHZ001-002-004-005-
015-016-024-025.
LM...Dense Fog Advisory until 1 PM EST this afternoon for LMZ043-046.
Small Craft Advisory from 9 PM this evening to 5 PM EST Monday
for LMZ043-046.
&&
UPDATE...Fisher
SYNOPSIS...Lashley/Fisher/Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Skipper
HYDROLOGY...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Nov 5, 5:34 AM EST, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 534 AM EST Sun Nov 5 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-061045- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 534 AM EST Sun Nov 5 2017 /434 AM CST Sun Nov 5 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Areas of dense fog should lift by late morning for far southern Lower Michigan and adjacent ares in northern Indiana and northwest Ohio. See the Dense Fog Advisory product for more information. Thunderstorms will become likely today and persist into this evening. Severe storms are possible with large hail and damaging winds. Isolated tornadoes and heavy rainfall that may lead to flooding are also possible. The best chances for severe storms and flooding are near and south of highway 24. Please see the Flash Flood Watch product for more information. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and early tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-061045- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 534 AM EST Sun Nov 5 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight There is a chance for thunderstorms today into this evening. Gusty winds and small hail are possible. Conditions hazardous to small craft are expected tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Conditions hazardous to small craft will persist Monday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Nov 5, 11:04 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 AM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM HAIL EDDY 41.54N 85.45W
11/05/2017 M0.88 INCH LAGRANGE IN TRAINED SPOTTER
&&
MCDLocal storm report, Nov 5, 11:11 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1111 AM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG 1 NW ROME CITY 41.50N 85.37W
11/05/2017 NOBLE IN EMERGENCY MNGR
TWO LARGE TREES DOWNED ONTO POWER LINES ON
SPRING BEACH ROAD.
&&
MCDLocal storm report, Nov 5, 11:19 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 AM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLOOD 1 NW NAPPANEE 41.46N 86.00W
11/05/2017 ELKHART IN PUBLIC
STANDING WATER OVER MAPLE LANE. UNCERTAIN
ABOUT DEPTH.
&&
MCDLocal storm report, Nov 5, 11:24 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1124 AM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND DMG 4 WSW LISBON 41.40N 85.33W
11/05/2017 NOBLE IN EMERGENCY MNGR
TREE IN ROADWAY.
&&Local storm report, Nov 5, 11:25 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1125 AM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND DMG 1 SW AVILLA 41.35N 85.25W
11/05/2017 NOBLE IN EMERGENCY MNGR
TREE DOWN ON ROADWAY.
&&Local storm report, Nov 5, 11:26 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1126 AM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 2 E SALEM CENTER 41.59N 85.11W
11/05/2017 M0.50 INCH STEUBEN IN TRAINED SPOTTER
5 MINUTES OF VERY FLAT, DISC SHAPED HAIL.
CONTINUED FROM 11:13 TO 11:20 AM.
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 1:09 AM EDT | Dense Fog Advisory | IWX | Fulton, Williams | 11 hr |
| Nov 5, 3:23 AM EST | Flash Flood Watch | IWX | Allen, Defiance, Fulton, Henry, Paulding, Putnam and 2 more | 13 hr |
| Nov 5, 11:35 AM EST | Severe Thunderstorm Warning | IWX | Defiance, Paulding, Williams | 40 min |
| Nov 5, 1:42 PM EST | Special Weather Statement | IWX | Paulding | 33 min |
| Nov 5, 2:48 PM EST | Areal Flood Warning | IWX | Defiance, Henry, Paulding, Putnam, Van Wert | 6 hr |
| Nov 5, 3:57 PM EST | Severe Thunderstorm Warning | IWX | Allen | 33 min |
| Nov 5, 4:49 PM EST | River Flood Warning | IWX | Defiance, Fulton, Williams | 5 days |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.